We’ve rounded up all the latest news from Australia and around the world – so you don’t have to go searching.
1. Toddler who died with antidepressants in his blood also had deep bruises.
Warning: This item may be upsetting for some readers.
An inquest into the death of 21-month old Jordan Thompson, who died in the unit of his mother’s partner in Singleton in the New South Wales Hunter region in 2005, has heard that the toddler had injected antidepressants and had deep bruising.
Professor Timothy Lyons, from the School of Medicine at the University of Newcastle, told the inquest that Jordan had an unusual pattern of bruises that he did not believe would “relate to the normal knocks and falls of a toddler”.
“I wouldn’t routinely expect to see blood in the anal opening of a child of this age,” Professor Lyons said.
Chris McGorey, the counsel assisting the deputy coroner, Magistrate Elaine Truscott, told the inquest the toddler was being looked after by Jordan Thompson’s mother, Bernice Swales’s partner Cecil Kennedy while she was out shopping.
He alleges that he found Jordan unresponsive and face-down in the bath. In a video of a re-enactment where Mr Kennedy showed police how he found the little boy Kennedy said he performed CPR and told a police officer: “His eyes were funny. He wasn’t fully alert.”
“But he was alive when I was doing it.”
The ABC reports that Jordan’s mother Bernice Swales rushed Jordan to the hospital when she arrived home where he was pronounced dead.
An autopsy found traces of amitriptyline in his system, which is used in antidepressant drugs.
Mr McGorey said traces of the drug had also been found in the boy’s vomit from when he had been sick earlier in the day.
Three weeks later a packet of antidepressants containing amitriptylin was found in Mr Kennedy’s wardrobe. Mr Kennedy has denied giving the toddler the drugs.
The ABC reports that evidence presented showed it was impossible to tell whether the anti depressants killed Jordan.
Professor Olaf Drummer, a forensic pharmacologist from Monash University, said the drug could increase in concentration in the blood after death.
“Because you can’t know what the concentration was at the time of death, any estimation as to the dose the child was given could be very misleading.”
The inquest continues.
Anyone with information is urged to call CrimeStoppers on 1800 333 000